Kansas, 2023

Drought in Kansas, February 1 to 28, 2023

February 1 to 28, 2023 · NWS GID · 4 events in 4 counties and zones

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Throughout February 2023, at least portions of four of the six North Central Kansas counties continued to be assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the 13th consecutive month that D2 plagued parts of the local area. Although the lingering, longer-term drought situation remained firmly intact, at least parts of the area saw encouraging trends for the second straight month, with roughly two-thirds of the area picking up near-to-slightly above normal precipitation (see below for more Feb. precipitation details). Focusing on county-level USDM drought category specifics during February, there was actually no change whatsoever across North Central Kansas over the course of the month. The month opened and closed with D2 afflicting all of Rooks County, along with roughly the western two-thirds of Osborne County, the southwestern half of Phillips County and a portion of far southern Smith County. Elsewhere within the six-county domain, Moderate Drought (D1) persisted over the majority of Smith and Jewell counties, along with roughly the northeast half of Phillips County, the eastern third of Osborne County and a small portion of northwestern Mitchell County. Finally, the overall best-off areas, assigned Abnormally Dry (D0), lingered over most of Mitchell along with southeastern Jewell counties.

Turning to February 2023 precipitation details, although total amounts were not nearly enough to put a significant dent in drought categories (due to the winter months being the overall-driest months of the year on average), February nonetheless carried over some promising trends from January for the roughly two-thirds of the area that received near-to-slightly-above normal precipitation. More specifically, most areas along and north of a line from Plainville-Osborne-Mankato totaled somewhere between 0.65-1.00 inches, or roughly 80-120 percent of normal. The totals in these areas were bolstered in large part by a somewhat significant mid-month winter storm that dumped 3-7 of snow. Unfortunately, below normal monthly amounts prevailed in the southeastern reaches of the local area, particularly within much of Mitchell, southern Osborne and southeastern Rooks Counties, where totals were mainly in the 0.25-0.50 range at best. Per around 20 NWS and CoCoRaHS observers, some of the highest February tallies featured: 1.12 at Kirwin Dam, 1.10 in Phillipsburg and 1.04 four miles west-northwest of Plainville. On the less fortunate side of the precipitation ledger, some of the lowest February totals included: 0.26 ten miles south-southwest of Beloit, 0.30 in Natoma and 0.45 near Hunter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 31, 11:24 PM CST, 36 minutes earlier.

Area forecast discussion, Jan 31, 11:24 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1124 PM CST Tue Jan 31 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 311 PM CST Tue Jan 31 2023

Key Messages:

* Forecast for the upcoming week is currently dry. Main area of
  uncertainty in that is focused in the Mon/Tue timeframe.

* Nights with the coldest wind chill values looks to be tonight
  through Friday morning. Values around -10 to -15 will be
  possible.

* Warmest highs are currently expected to be Saturday through
  Monday, with plenty of 40s forecast and perhaps some low 50s.

Quiet conditions reign across the region this afternoon, with no
shortage of sunshine. Upper level and satellite data show generally
westerly flow in place over the Central Plains, as a low amplitude
trough passes through, while ridging remains along the West Coast
and an area of low pressure spins near the CA/Baja border. The
surface pattern remains on the weaker side, with high pressure
extending from the Southern Plains northeastward into the Midwest.
Winds are west-southwesterly, with speeds peaking around 10 MPH. No
big surprises with temperatures, if anything a few spots may
ultimately end up a few degrees short of expectations. Temps are
currently in the mid teens to low 20s for most locations.

Tonight through the end of the work week...

Overall, no notable changes were made to the forecast for this
period, which remains dry. In the upper levels, models are in good
agreement showing continued generally zonal flow across the region
on Wednesday...before a weak shortwave disturbance slides through
during the evening/overnight hours. At this point the main impact
from this disturbance is the passage of a sfc frontal boundary,
which will bring the potential for increased NNW winds to the CWA
for Thursday. There are some uncertainties with the timing of the
cooler air with the front, resulting in lower confidence for highs
on Thursday...if it makes its push during the afternoon, daytime
highs may be met earlier in the day, with steady/falling afternoon
temps, especially across the northern half of the CWA. Forecast
highs for Wednesday are in the low-mid 30s, Thursday is upper 20s
north to near 40 south. The more notable impact on temps looks to be
Thursday night-Friday morning, when lows are forecast to drop into
the single digits for most locations.

This bout of colder air looks to be short lived, exiting the area to
the east for Friday. Models are in good agreement showing upper
level ridging sliding east, and moderating temps aloft. Winds are
expected to switch back to the south Friday morning, and some breezy
conditions are not out of the question during the afternoon. Highs
for Friday are in the 30s/40s, with lows Friday night only dropping
into the 20s.

This weekend into early next week...

Similar to the short-mid term, no significant changes overall to the
forecast. The forecast currently is dry, but there is uncertainty in
that, mainly in the Monday night-Tuesday time frame. Models are in
good agreement keeping things dry through the weekend, even with yet
another shortwave disturbance crossing the Plains on Saturday. The
main impact with that system looks to be another sfc frontal
boundary passing through, and another shot at breezy NWrly winds.
Currently expecting warmer highs for the weekend, with widespread
40s, but the timing of the boundary on Saturday could impact its
highs.

For Monday into Tuesday, models show a stronger trough digging south
into the region, but show differences with precip potential. Current
forecast highs for Monday remain well into the 40s and perhaps low
50s, with a cooler Tuesday in the 30s/low 40s. Not a ton of
confidence that far out at this point.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1122 PM CST Tue Jan 31 2023

VFR conditions expected. Mostly clear skies expected through the
daytime Wednesday, with only a few higher-level clouds on
Wednesday night.

Southwest winds up to around 10kts through the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Mangels
Hazardous weather outlook, Jan 31, 8:50 AM CST, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
850 AM CST Tue Jan 31 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
850 AM CST Tue Jan 31 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Phillips

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Rooks

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Rooks forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Drought, Smith

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081311, 1081312, 1081313, 1081314.